green eye Banner overlay

Six-year-old develops IOP of 61 mmHg as side effect of medication

“All she wanted to do was sleep and not open her eyes”

07 Jun 2019 by Selina Powell

A six-year-old with juvenile idiopathic arthritis (JIA) and anterior uveitis developed severe ocular hypertension as a side effect of medication.

BMJ Case Reports
authors described how routine tonometry was performed on the young patient at Bristol Royal Hospital for Children following treatment with intravenous methylprednisolone.

This showed “significant elevation” of IOPs, with a pressure of 53.6 mmHg in the right eye and 61.2 mmHg in the left eye.

She was treated with intravenous acetazolamide and topical antihypertensive therapy, with her pressures returning to 17 mmHg bilaterally.

Clinicians stopped the use of systemic steroids and prescribed adalimumab for the long-term control of the patient’s JIA.

The authors emphasised: “Routine measurement of IOP for patients receiving topical and intravenous steroid therapy with risk factors may be advisable to allow early detection and management of this condition.”

The patient’s mother said that the ocular hypertension was “the hardest day” so far of her daughter’s treatment.

“My little girl having medication that was supposed to help her that could make her go blind was so scary,” she said.

“All she wanted to do was sleep and not open her eyes. She was very lethargic and had no energy to do anything,” the patient’s mother continued.

She added that the doctor who was initially called following the pressure readings did not believe they were so high.

“He came in from home to check them himself.”

Image credit: Pixabay

Advertisement

Your comments

You must be logged in to join the discussion. Log in

Comments (0)

Report a comment
Close modal